Skip to main content

Things to know about G

The down side of GHB

Too much G leaves you dizzy, confused, drowsy or vomiting – which could cause death from choking if G has knocked you out. The worst case scenarios with G are seizures, coma and death. G usage is thought to be linked to a number of deaths which have taken place in saunas in recent years.

Overdoses tend to happen when:

  • People take a second dose before the first kicks in – you should never take another dose in a two-hour period.
  • The G is stronger than expected.
  • They’ve been drinking alcohol.

Dosing

The strength of G varies a lot, so it’s hard to know what a safe dose is. A little ‘Gina’ goes a long way, with a typical dose varying from 0.5ml to 1.5ml.

There’s not much difference (less then a millilitre) between the dose that gets you high and one that has you hitting the floor. Overdosing is easy to do and comes on with little warning.

Doses need to be precise, so they’re often measured with a syringe with the needle removed. An additional danger comes when someone takes a dose and thinks nothing’s happening, so they take more.

Waiting at least two hours before taking a second dose makes overdosing less likely. Taking another shot of G within an hour makes overdosing likely as your body hasn’t processed the first shot yet.

Long-term use

Regular users often build up a tolerance to G, needing more to get the same buzz.

It’s possible to become physically dependent on G with regular usage. Withdrawal from G, if you’re addicted, can be very dangerous without medical support — so don’t try it on your own. Go to an A&E or a specialist drug service.

Useful to know

If someone’s getting drowsy from GHB/GBL, don’t let them fall into G sleep – they’re not ‘sleeping’, they’re unconscious and may not wake up. Try to keep them awake and moving until the effects wear off or medical help arrives.

If G knocks someone out, to stop them choking on their own vomit they should be laid on their side, in the recovery position, not on their back.

If someone isn’t feeling well or can’t be woken up, get medical help straight away. There’s always a risk of sudden death if someone’s unconscious. You’ll be in a lot more trouble if you don’t get help and then have a dead body on your hands.

If you’re not going to get medical help put the person in the recovery position, sit with them and regularly monitor their pulse and breathing.

G should definitely be avoided if you have:

  • high or low blood pressure
  • epilepsy
  • convulsions
  • heart or breathing problems.

Mixing drugs

Depressants

It’s very risky to mix G with other depressant drugs (downers) such as alcohol and tranquilisers – but also ketamine or antihistamines (used in allergy medicines). Their combined action can dangerously slow down your breathing or cause a long ‘G sleep’.

Also known as ‘going under‘, G sleep isn’t sleep at all but a state of unconsciousness. A fit, coma or death can possibly follow. Even drinking booze a few hours earlier can leave enough of it in your system to risk a collapse.

HIV drugs

G can also interact with HIV meds, causing dangerously high levels of GHB and a bigger risk of collapsing.

The law

GHB and GBL are Class C drugs with punishable offenses of up to two years in prison for possession and up to 14 years for selling or supplying.

Using or intending to use GHB and GBL as date-rape drugs carries a penalty of 10 years in prison, through the 2003 Sexual Offences Act.

Getting help

Frank has a service finder so you can find drug services in your area.

Last review: 24/08/2018
Next review: 24/08/2021